Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Metamucil??
May 10, 2004

I've read many times controversial information about the fact that Metamucil could affect the absorption of HIV meds. Some doctors say it does, some say it does not. However, I noticed today that, at least in my case, there seems to be a problem: I've been taking Metamucil daily for over a month to deal with an anal fissure. I notice today that an entire pill of one of my meds was completely covered with the fiber mucus-like material of my stools and it seemed not to have been processed or absorbed by my body at all. Is this of concern?

Response from Dr. Conway

This is very interesting. Metamucil is highly recommended for the control of diarrhea in HIV-infected individuals. It is nothing more than fibre, so in truth it is just more of wht we should all be consuming anyway. A quick medline search has not brought up any articles dealing with the issue of Metamucil and drug interactions with HIV medications. I would appreciate feedback from anyone reading this if there actually is something out there.

It is certainly possible that fibre may slow down the absorption of some drugs and other substances, especially those that must be taken in a fasted state.

In your case, I would make sure there is not a bowel problem that is causing malabsorption. Further, I would also check your CD4 count and viral load and make sure your medications are still working. If you need to take Metamucil in the long-term and this absorption issues continues to be a problem, I would lok at how to get you on medications that do not have to be taken in a fasted state, although I am saying this with NO data to back myself up.

A very interesting question...



Previous
RE:SKIN REACTION
Next
Interactions between anti-HIV and recreational (party) drugs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement